Hail, Lawrence
- When
- March 23, 3:42 PM EST
- Where
- Lawrence County, 2.08 mi E of Walmo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.030, -80.330
Isolated thunderstorms formed ahead of an advancing cold front on the 23rd, providing a few instances of hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated thunderstorms formed ahead of an advancing cold front on the 23rd, providing a few instances of hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 2:11 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
311 PM EDT Thu Mar 23 2023
.SYNOPSIS...
Embedded thunderstorms are possible today, capable of quick
downpours. Rain will remain in the forecast through Saturday.
Potential for heavy, excessive rainfall along a stalled front
may create flooding concerns particularly including areas along
the Pennsylvania and West Virginia border.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Present environmental saturation with developing frontogenesis
will result in showers and thunderstorms continuing to develop
this afternoon and evening. Areas along the PA/WV border that
have already seen heavy rainfall this morning are at risk of
flooding should a downpour propagate across the area.
A Flood Watch has been issued that should address the water
risk for the next several days. The heaviest axis of rainfall
should occur Thursday evening/early overnight, where a quick
1.00 to 1.50 inches may fall horizontally south of Washington
County. Temperatures will remain above normal due to warm
advection.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As low pressure sits to the North, and high pressure sits to
the South, this particular set up will promote the development
of a persistent deformation zone resulting in a stalled frontal
boundary in zonal flow aloft.
Warm and moist advection from the Gulf will fuel a continuously
saturated environmental profile. As the jet back-builds through
the period, jet ascent will wax and wane at times. The heaviest
precipitation during this period will occur Friday mid-day in
the same PA/WV border zones. Total rainfall amounts may be up to
3.00 inches in the WV ridges.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Long range model ensembles indicate that quiet weather will
prevail through mid-week, when a developing shortwave may
provide rain and light snow change.
Temperature through the long term will remain near- normal.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Occasional rounds of showers and thunderstorms are likely this
afternoon and tonight ahead of and along a front, which will
sink south across the region later this afternoon and this
evening. The front may stall in the general vicinity of the
Pennsylvania and West Virginia border overnight. Regardless,
MVFR to IFR ceiling restrictions are likely throughout, along
with occasional visibility dips from showers and storms. Low-
level wind shear will remain a concern until FROPA tonight.
.OUTLOOK...
Widespread restrictions are likely Friday through Saturday
evening in periods of rain with crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ031-075-076.
OH...Flood Watch through Saturday morning for OHZ057>059-068-069.
WV...Flood Watch through Saturday morning for WVZ003-004-012-021-
509>514.
&&
SYNOPSIS...89
NEAR TERM...89
SHORT TERM...89
LONG TERM...89
AVIATION...CL/MilcarekHazardous Weather Outlook National Weather Service Pittsburgh PA 1208 PM EDT Thu Mar 23 2023 OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078- WVZ001-002-241615- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland- Indiana-Higher Elevations of Indiana-Hancock-Brooke- 1208 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-241615- Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1208 PM EDT Thu Mar 23 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
1043 AM EDT Thu Mar 23 2023
OHZ039-048-049-058-059-231515-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Belmont OH-
1043 AM EDT Thu Mar 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...NORTHERN
GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHWESTERN BELMONT AND SOUTHERN
TUSCARAWAS COUNTIES THROUGH 1115 AM EDT...
At 1043 AM EDT, Doppler radar was tracking a strong thunderstorm near
West Lafayette, or 7 miles east of Coshocton, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Freeport, Newcomerstown, West Lafayette, Antrim, Flushing,
Port Washington, Holloway, Plainfield, Gilmore, Tippecanoe, and
Piedmont.
This includes Interstate 77 in Ohio between mile markers 55 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4017 8180 4032 8179 4033 8102 4008 8103
TIME...MOT...LOC 1443Z 273DEG 53KT 4023 8171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT Thu Mar 23 2023
PAZ007-013>015-022-232045-
Armstrong PA-Butler PA-Clarion PA-Lawrence PA-Mercer PA-
421 PM EDT Thu Mar 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MERCER...
NORTHEASTERN LAWRENCE...NORTHERN BUTLER...CENTRAL ARMSTRONG AND
SOUTHERN CLARION COUNTIES THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Slippery Rock, or 8 miles southwest of Grove City, moving east at 75
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grove City, Rimersburg, Shanor-Northvue, Slippery Rock, New
Bethlehem, Chicora, East Brady, Harrisville, Parker, Plain Grove
Township, Sligo, and Bruin.
This includes Interstate 79 in Pennsylvania between mile markers 100
and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 8028 4115 8026 4110 7929 4084 7933
TIME...MOT...LOC 2021Z 277DEG 67KT 4106 8017
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MilcarekThe Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was downed near the intersection of Brent Road and Jervis Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088980, 1088978, 1088981.